New Jersey, 2003

Winter Weather in New Jersey, February 23 to 24, 2003

February 23 to 24, 2003 · NWS PHI · 14 events in 14 counties and zones

Runoff from the heavy rain and snow melt began to freeze over on area roadways as temperatures plunged below freezing during the evening of the 23rd. This led to the formation of black ice and caused numerous multi-vehicle accidents and road closures.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Runoff from the heavy rain and snow melt began to freeze over on area roadways as temperatures plunged below freezing during the evening of the 23rd. This led to the formation of black ice and caused numerous multi-vehicle accidents and road closures. Vehicles were skidding on frozen roads and struck poles and trees. The road salt that was on roadways was washed away by the heavy rain and snow melt on both the 22nd and earlier on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 23, 4:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 23, 4:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EST SUN FEB 23 2003

MODEL SOUNDINGS AND GUIDANCE AND WINDS OVER CENTRAL PA SUGGEST THE BEST
WINDS FROM THE EXITING SYSTEM WILL OCCUR UNTIL AROUND DUSK...SO WILL
LET THE EVENING SHIFT KILL THE WIND ADVISORY. ALSO NOTE THAT THREE HOUR
PRESSURE RISES OF BETWEEN 4 AND 5 MB ARE STILL UPSTREAM OVER WVA AT 21Z.
ALREADY SEE CLEARING BEGINNING TO DEVELOP JUST W OF SRN ZONES...AND ALL
MODEL GUIDANCE SUGGESTS MOST ZONES WILL CLEAR OUT OVERNIGHT...IN TIME
FOR SOME HIGH CLOUDS IN ADVANCE OF NEXT WEAK SYSTEM. FOR THE FAR NRN
ZONES...THE H8 FLOW AND RADAR MADE ME KEEP IN A CHC OF FLURRIES FOR THE
EARLY EVENING HOURS...BUT ONLY THAT AS THE CAP IS PRETTY LOW. THEN THE
H8 FLOW COMES AROUND ENOUGH TO MAKE SOUNDINGS MOOT.

TMRW THE WEAK SHORT WAVE COMES THROUGH AND MAINLY AFFECTS NRN ZONES.
THERE IS AN UPPER JET PROVIDING SOME SUPPORT...THERE IS SOME
INSTABILITY AROUND THE SNOW GROWTH AREA FOR THE NRN ZONES...BUT THE
LIFT IS FAIRLY WEAK AND NOT ALIGNED WELL WITH THE SNOW GROWTH. ALL IN
ALL DID NOT SEE PROBLEMS WITH ALLOWING FOR THE HIGHER GFS AMOUNTS TO
VERIFY...MAINLY BECAUSE OF THE INSTAB...SO WENT UP TO TWO INCHES OF
SNOW IN THE FAR NRN ZONES. THEN JUST A CHC OF LIGHT SNOW IN THE NEXT
TIER DOWN...THEN SOUNDINGS SUGGEST THE LOW LVL SW FLOW AHEAD OF THE
SYSTEM COULD ALLOW FOR ENOUGH WARMUP FOR LIGHT RAIN NEXT TIER DOWN. FOR
SRN ZONES...LEFT OUT ANY PCPN AND BROUGHT TEMPS INTO THE 50S FAR S.

ANOTHER PUSH OF COLD AIR BEHIND THIS SYSTEM...AND GFS IS A BIT MORE
PESSIMISTIC REGARDING SKY COVER WITH THIS. DID NOT DISMISS THIS. EVEN
THE GFS HAS A GENERALLY SUNNY TUE IN STORE FOR US...AND WENT THAT WAY.

TEMPS TONIGHT...A CONSENSUS N AND PERHAPS A BIT ON THE HIGH SIDE OF
GUIDANCE S AS DONT EXPECT ENOUGH DECOUPLING FOR GOOD RADIATING AND
THINGS HAVE BEEN HAPPENING A LTL MORE SLOWLY THAN PROGGED FOR THIS
SYSTEM. TMRW...WITH THE CLOUDS COMING IN DIDNT GO WITH THE HIGHER
GUIDANCE...THOUGH DVLPG SWLY FLOW MIGHT MAKE THIS DECISION WRONG. MOVED
MORE TOWARD HIGHER GUIDANCE FAR SRN ZONES. THEN A BLEND OF STAT
GUIDANCE MON NIGHT AND TUE. WITH PSBL CLOUDS MON NIGHT...WASNT GOING TO
TRY TO RADIATE.

THU DOES NOW LOOK INTERESTING...WITH GFS SUGGESTING A RAIN/SNOW LINE
JUST S OF THE PHL METRO AREA. IT DOES SOMETIMES TREND A LTL COOL

FCSTID =  45

MPO   13  30  15  22 /  20  60  10  10
ABE   18  35  19  28 /   0  40  10  10
RDG   18  35  19  28 /   0  40  10  10
PHL   24  42  25  35 /   0  30  10  10
12N   16  34  19  27 /  20  60  10  10
SMQ   20  37  21  31 /   0  30  10  10
TTN   21  38  21  31 /   0  30  10  10
MIV   26  48  26  37 /   0  10  10  10
ACY   27  48  31  37 /   0  10  10  10
ILG   23  43  24  34 /   0  30  10  10
DOV   26  49  26  37 /   0  10  10  10
GED   28  54  29  37 /   0  10  10  10
ESN   27  53  29  37 /   0  10  10  10

.PHI...
DE...WIND ADVISORY INTO EARLY THIS EVENING DEZ001>003.

MD...WIND ADVISORY INTO EARLY THIS EVENING MDZ008-012-015-019>020.

NJ...WIND ADVISORY INTO EARLY THIS EVENING
     NJZ001-007>010-012>013-015>023-027.

PA...WIND ADVISORY INTO EARLY THIS EVENING PAZ054>055-060>062-067>071.

MARINE...GALE WARNING ANZ430-431-450>455 AND ADJACENT COASTAL ZONES.

NYY
Hazardous weather outlook, Feb 23, 6:00 AM EST, 13 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A DENSE FOG ADVISORY IS IN EFFECT FOR THIS MORNING.  SEE THE
ADVISORY PRODUCT...NPWPHI...FOR MORE DETAILS.  VISIBILITIES SHOULD
IMPROVE LATER THIS MORNING.

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING.
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED AFTER A
COLD FRONT SWINGS THROUGH THE AREA. SEE THE ADVISORY PRODUCT...
NPWPHI...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS
THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF SNOW OR RAIN WITH A STORM
SYSTEM THAT WILL AFFECT THE REGION ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Camden

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Camden forecast zone
Reported by
NEWSPAPER
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Eastern Monmouth

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Gloucester forecast zone
Reported by
NEWSPAPER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Hunterdon forecast zone
Reported by
NEWSPAPER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Mercer forecast zone
Reported by
NEWSPAPER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Middlesex forecast zone
Reported by
NEWSPAPER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Morris forecast zone
Reported by
NEWSPAPER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
NEWSPAPER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Salem

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Salem forecast zone
Reported by
NEWSPAPER
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Somerset forecast zone
Reported by
NEWSPAPER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Sussex

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Warren forecast zone
Reported by
NEWSPAPER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Western Monmouth forecast zone
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
February 23, 7:00 PM EST to February 24, 6:00 AM EST
Where
Western Ocean forecast zone
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346259, 5346260, 5346261, 5346262, 5346263, 5346264, 5346265, 5346266, 5346267, 5346268, 5346269, 5346270, 5346271, 5346272.